Wyoming, 2018Winter Storm and High Wind in Wyoming, January 11 to 12, 2018
January 11 to 12, 2018 · NWS RIW · 5 events in 5 counties and zones
A series of upper level disturbances and a supply of Pacific moisture brought locally heavy snow to portions of western Wyoming. In the mountains, they highest amounts fell in the Salt and Wyoming Range, including a maximum of 21 inches at the Willow Creek SNOTEL site.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of upper level disturbances and a supply of Pacific moisture brought locally heavy snow to portions of western Wyoming. In the mountains, they highest amounts fell in the Salt and Wyoming Range, including a maximum of 21 inches at the Willow Creek SNOTEL site. In the Tetons, the Jackson Hole Ski Resort had 16 inches of new snow. In the Jackson Valley, amounts generally ranged from 8 to 12 inches. The Star Valley also saw heavy snow, with amounts ranging from 5 inches at Afton to 12 inches at Alpine. Strong southwest wind also occurred with the system, with the Camp Creek RAWS in the Green Mountains experiencing a maximum wind gust of 84 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 11, 4:03 AM MST, 5 hours 57 minutes earlier.
Area forecast discussion, Jan 11, 4:03 AM MST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
403 AM MST Thu Jan 11 2018
.SHORT TERM...(Today and tonight)
Issued at 332 AM MST Thu Jan 11 2018
The next Pacific shortwave now making landfall onto the Pacific
coast will be advancing southeast toward Wyoming in the northwest
flow today through tonight with the troughpa occurring around 12Z
Friday. A substantial amount of snowfall is expected in the far
west this afternoon, tonight, and Friday morning as a westerly
difluent upper flow, strong 50 to 70 mph upslope flow, and
isentropic lift all combine with the deep Pacific moisture to give
far Western Mountains and valleys advisory amounts of snowfall
with some local warning amounts in a relatively short period of
time. The snow will diminish in intensity Friday afternoon. Only
lighter amounts of snow will spill over the divide to the east,
mainly in Northern WY over the mountains. This will be a colder
weather system than the once on Tuesday night and Wednesday. 70
knot 700mb winds within the anticyclonic flow will surface along
the southern wind corridor tonight as well as along the foothills
along the east side of the Continental Divide. Strong northwest
winds can be expected in the Upper and Lower Wind River Basin
after midnight tonight once the winds veer at 06z Friday night.
Most of the snowfall will end Friday night with only spotty light
areas of snow expected in the northwest through Saturday night as
light Pacific moisture streams in from the northwest up and over
the building high to the west. Do not expect much in the way of of
fluctuations in temperatures through the period as a sfc front
osculates close to the divide.
.LONG TERM...(Friday through Wednesday)
Issued at 332 AM MST Thu Jan 11 2018
|Sharp ridge holds over the west to start this period but cold swd
moving shortwave and arctic front will move into the nrn zones by
Sunday afternoon and then move through most areas east of the divide
by Sunday evening. Sharply colder temperatures, gusty north wind and
a brief period of snow will be likely across our nrn and ern zones
with areas a little further southwest like Fremont County more
challenging. Big picture supports the best chances in our nern
corner and the majority of the guidance has a period of light snow
from the nrn and ern Bighorn Basin over to Johnson and south to
Natrona County and that seems reasonable for now. Much colder Monday
behind this system Monday with some lingering light snow or flurries
in our nern/ern quadrant. Strong surface high that comes down will
likely result in a cold day Monday east of the divide, especially
Johnson County and possibly Natrona County. Lowered highs some in
this area but not as much as they may need to be with time. Surface
high near 1050mb and far nrn trajectory of this system should bring
down some cold air that will likely not be flushed out that quickly
on Monday as the blend gave us. Cold night Monday night with a clear
sky and light wind and possibly some fresh snow cover east of the
divide. Inversions for the basins and valleys Tuesday with shortwave
ridging with some warming aloft for warming in the mountains. A
weakening shortwave is expected to skim the far west around Tuesday
night with a bout of light snow and gusty mtn top wind. The ridge is
slowly weakening as the second half of next week and that may lead
to a stronger system at the end of the period (next Thursday).
Models are obviously struggling with the pattern change as we
transition from the western U.S. ridge to a developing trough along
or just off the west coast late next week and beyond but the odds of
snow increase Thursday into Thursday night, especially across the
west with increasing wind in many areas. One side note, expect
some patchy fog in the basins east of the divide this morning.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 332 AM MST Thu Jan 11 2018
West of the Continental Divide...KJAC, KBPI, KPNA and KRKS
Northwest WY will see VFR conditions through 16Z with local MVFR
ceilings. After 16Z, snow will be developing in NW WY and snow will
continue through tonight. KJAC airport will see MVFR conditions
around 19Z with snow developing around 21Z. IFR conditions will
likely develop at KJAC airport around 00Z and continue through 12Z
Friday. The mountains will be frequently obscured this afternoon and
tonight.
VFR conditions will occur in southwest WY through 03Z. Then KPNA and
KBPI will see MVFR conditions develop after 03Z along with light
snow developing after 06Z Friday.
Please see individual terminal sites for more details.
East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL
Fog may occur at the KWRL and KLND airports until 16Z with local
MVFR/IFR conditions. Otherwise, VFR conditions will prevail through
tonight. Gusty wind conditions will return to KCPR today and
increase in speed tonight.
Please see the Aviation Weather Center for the latest information on
icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 332 AM MST Thu Jan 11 2018
Another storm system will be moving into western Wyoming later
today. Moderate to locally heavy snow will return to the west
from this afternoon through the day Friday. Expect strong
southwest to northwest winds over many areas tonight. Smoke
dispersion will be very good for many locations today and fair to
good both Wednesday and Thursday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 AM this morning to 5 PM MST
Friday for WYZ001-002-012>015-023>025.
&&
SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...Ross
FIRE WEATHER...Lipson
Hazardous weather outlook, Jan 11, 4:02 AM MST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
402 AM MST Thu Jan 11 2018
WYZ001>020-022>030-121200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
402 AM MST Thu Jan 11 2018
...Winter Weather Advisories for most of the western mountains
and valleys from this afternoon until 5 pm Friday...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Mid afternoon today through Friday...Another upper level disturbance
will spread snow into the west, with locally heavy snow possible.
Light snow expected east of the Divide Friday morning.
Strong southwest to west winds are expected from Rock
Springs to Casper as well as along the foothills east of the
Continental Divide tonight. Strong northwest winds are expected
after midnight tonight from Dubois to Riverton.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...The snow in Western Wyoming will be decreasing in the
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report wind gusts of 50 mph as well as
any snowfall amounts. Thank you.
TEAM RIVERTON
Winter Storm, Salt River & Wyoming Ranges
- When
- January 11, 10:00 AM MST to January 12, 11:00 AM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell throughout the Salt and Wyoming Range. The highest amount was 21 inches at the Willow Creek SNOTEL.
Winter Storm, Jackson Hole
- When
- January 11, 11:00 AM MST to January 12, 4:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Snowfall amounts through the Jackson Valley generally ranged from 5 to 13 inches, including 8 inches in the town of Jackson.
Winter Storm, Teton & Gros Ventre Mountains
- When
- January 11, 11:00 AM MST to January 12, 4:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Heavy snow fell through much of the Tetons and Gros Venture mountains. The highest amount measured was 16 inches at the top of the Jackson Hole Ski Resort.
Winter Storm, Star Valley
- When
- January 11, 12:00 PM MST to January 12, 9:00 AM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Snowfall amounts in the Star Valley ranged from 5 inches at Afton to 12 inches at Alpine.
High Wind, Green Mountains & Rattlesnake Range
- When
- January 11, 2:50 PM MST to January 12, 5:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
The RAWS site at Camp Creek recorded many wind gusts past 58 mph, including a maximum gust of 84 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, January 11, 2018$500,000 · 2 events
- Heavy Snow in Washington, January 11, 201839 events
- Strong Wind in Texas, January 11, 2018$55,000 · 3 events
- Winter Storm and Winter Weather in Missouri, January 11 to 12, 20182 injured · 11 events
- Damaging Wind in Louisiana, January 11, 2018$25,000 · 70 kt wind · 1 event
- Winter Storm and Winter Weather in Illinois, January 11 to 12, 201819 events
- Heavy Snow in Idaho, January 11 to 12, 201816 events
- High Wind in Wyoming, January 11 to 12, 201854 kt wind · 16 events
- Cold in South Dakota, January 11 to 12, 201815 events
- Heavy Snow and Winter Weather in Nebraska, January 11, 201814 events
- Winter Weather in Iowa, January 11, 201811 events
- Winter Storm in Wyoming, January 11 to 12, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728999, 728996, 728998, 728997, 729000.